Idaho, 2012Heavy Snow in Idaho, March 13 to 14, 2012
March 13 to 14, 2012 · NWS PIH · 2 events in 2 counties and zones
A Pacific storm system dropped heavy snow onto the Central mountains with 10 to 30 inches recorded at many SNOTEL sites.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system dropped heavy snow onto the Central mountains with 10 to 30 inches recorded at many SNOTEL sites.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 13, 2:54 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 13, 2:54 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
354 AM MDT TUE MAR 13 2012
.SHORT TERM...TODAY THROUGH FRIDAY. MORNING SATELLITE IMAGERY
INDICATES A DEEPENING TROUGH OFF THE PACIFIC COAST STREAMING
MOISTURE ACROSS THE INLAND NORTHWEST. RADAR SIGNATURES ARE EVIDENT
OVER WESTERN IDAHO...BUT NOTHING REPORTED YET ON SURFACE
OBSERVATIONS IN OUR CWA. MODELS INDICATING THE STREAM OF MOISTURE
REACHING EASTERN IDAHO LATER THIS MORNING IN THE CENTRAL MOUNTAINS.
WINDS ARE STRENGTHENING OVER ZONE 21 THIS MORNING WHICH HAVE
WARRANTED A WIND ADVISORY. A SHORTWAVE TROUGH MOVING OUT OF THE MAIN
TROUGH OFFSHORE WILL MOVE ACROSS THE AREA TONIGHT TRIGGERING
SNOWFALL TO THE CENTRAL MOUNTAINS...AND RAIN IN THE SNAKE RIVER
PLAIN. MODEL SNOW TOTALS SUPPORT THE WINTER STORM WARNING CURRENTLY
IN EFFECT. THE TROUGH MAY ALSO TRIGGER SOME STRONG WINDS ACROSS THE
AREA TODAY...NEAR ADVISORY LEVEL. EXPECT PRECIP TO RAMP UP AGAIN
AHEAD OF A SECOND SHORTWAVE PROJECTED TO MOVE INTO THE AREA FRIDAY
MORNING. SNOW LEVELS WILL BE RELATIVELY HIGH IN ADVANCE OF THE
SHORTWAVE...BUT WILL FALL LATER ON FRIDAY AND COULD POTENTIALLY LEAD
TO ANOTHER HEAVY SNOW EVENT. HINSBERGER
.LONG TERM...FRIDAY THROUGH MONDAY. SOME CHANGES IN THE FORECAST
TAKING SHAPE BY FRIDAY UNDER THE INFLUENCE OF A PROGRESSIVELY
DEEPENING LOW PRESSURE TROUGH. SUBSTANTIAL CHANGES BEGAN TO SHOW UP
IN THE 00Z GFS MODEL RUN...SPECIFICALLY THE MINOR CLOSED CIRCULATION
THAT WAS PROJECTED TO BE OFF THE WASHINGTON COAST IS NOW MORE OFF
THE OREGON COAST. GFS BRINGS THE COLD AIR TO SOUTHEAST IDAHO BY
FRIDAY AFTERNOON...ABOUT 18 HOURS QUICKER THAT THE ECMWF AND THAT
WOULD RESULT IN DROPPING SNOW LEVELS NEARLY 3000 FEET LOWER THAT
AFTERNOON AND DROP SURFACE TEMPERATURES ABOUT 10 DEGREES COLDER. ONE
THING SEEMS CONSISTENT IN THE MODELS IS THE DEEPENING TROUGH RESULTS
IN HEAVY SNOW POTENTIAL IN THE SAWTOOTH MOUNTAINS THURSDAY NIGHT
RATHER THAN FRIDAY. BY FRIDAY SNOW POTENTIAL IS ONLY ABOUT ONE THIRD
AS MUCH AS PREVIOUS MODEL RUNS. GIVEN THE CONTINUED PREFERENCE OF
FOR THE ECMWF SOLUTION...ONLY A PARTIAL ADJUSTMENT TOWARDS THE GFS
WAS MADE. SNOW LEVELS FRIDAY AFTERNOON WERE BROUGHT SEVERAL HUNDRED
FEET LOWER TO ABOUT 7000 FEET OVER THE SNAKE PLAIN. THE LATEST GFS
WOULD PLACE THE WET BULB ZERO CLOSE TO 5200 FEET AND THE SNOW LEVEL
AT OR JUST BELOW 5000 FEET. IF THE TREND HOLDS...MUCH STRONGER
ADJUSTMENTS IN THE FORECAST WILL BE NEEDED. THAT SAME COLD AIR THE
GFS BRINGS IN CONTINUES TO INFLUENCE MODEL OUTPUT WELL INTO THE
WEEKEND. RS
&&
.AVIATION...MOS OUTPUT FOR KPIH AND KIDA SERIOUSLY DEFICIENT IN WIND
STRENGTH THIS MORNING. SOUTHERLY BOUNDARY LAYER WINDS DOWN SLOPING
UP TO 35KTS AT KPIH...SLIGHTLY LOWER AT KIDA. THESE WINDS SHOULD
SHIFT SOUTHWEST AND DECREASE SOME ABOUT 16Z...BUT WITH COLD FRONT
PASSING TO THE NORTH TODAY WINDS WILL RESUME THIS AFTERNOON. MIDDLE
LEVEL CLOUDS HAVE OVERSPREAD KSUN THIS MORNING AHEAD OF THE
APPROACHING PRECIPITATION BAND IN EASTERN OREGON. PRESENT TIMING HAS
SNOW AND AIRPORT MINIMUMS DEVELOP ABOUT 19Z AND PERSISTING INTO
WEDNESDAY MORNING AS THE PRECIPITATION BAND MOVES SLOWLY EAST. FOR
KIDA AND KPIH RAIN BEGINS ABOUT 14/04Z WITH SNOW LEVELS LOWERING TO
NEAR 5700 FEET BY MORNING. RS
&&
.HYDROLOGY...AN EXTENDED WET PERIOD IS EXPECTED ACROSS THE REGION
BEGINNING MID-WEEK AND CONTINUING THROUGH SATURDAY. SIGNIFICANT LOW
ELEVATION RAINFALL MAY PRODUCE AREAS OF ELEVATED FLOW AND/OR
NUISANCE FLOODING WITHIN THE LOWER DRAINAGE BASINS SUCH AS THE
PORTNEUF RIVER...ARBON VALLEY...BLACKFOOT RIVER...AND THE LOWER
REACHES OF THE HENRYS AND TETON RIVERS. A HYDROLOGIC STATEMENT WAS
ISSUED WITH THE AFTERNOON PACKAGE. HUSTON
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING ABOVE 6000 FEET TUESDAY THROUGH WEDNESDAY
MORNING IDZ018-031.
WIND ADVISORY UNTIL 10 AM MDT THIS MORNING IDZ021
&&
Hazardous weather outlook, Mar 13, 3:12 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
412 AM MDT TUE MAR 13 2012
IDZ017>025-031-032-141015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
412 AM MDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED OVER THE LOWER SNAKE RIVER PLAIN THIS
MORNING AND SHOULD TAPER OFF AROUND NOON. HEAVY SNOWFALL IS
EXPECTED TO MOVE INTO THE CENTRAL MOUNTAINS LATER TODAY ABOVE 6000
FEET WITH 10 TO 15 INCHES OF ACCUMULATION EXPECTED. LOCALIZED
FLOODING IS EXPECTED TO CONTINUE OVER THE UPPER SNAKE HIGHLANDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOWFALL WILL CONTINUE THROUGH NOON WEDNESDAY OVER THE
CENTRAL MOUNTAINS ABOVE 6000 FEET. FLOODING WILL CONTINUE IN THE
UPPER SNAKE HIGHLANDS. THE SNAKE PLAIN MAY RECEIVE ENOUGH RAINFALL
TO PRODUCE SOME LOCALIZED FLOODING AS WELL THROUGH TOMORROW
AFTERNOON. ANOTHER PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA
ON FRIDAY BRINGING ANOTHER THREAT OF HEAVY SNOWFALL TO THE CENTRAL
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Sawtooth Mountains
- When
- March 13, 7:00 AM MST to March 14, 1:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Heavy snow fell at SNOTEL sites in the Sawtooth Mountains. Total amounts were: 20 inches at Bear Canyon, 11 inches at Mill Creek Summit, and 26 inches at Smiley Mountain.
Heavy Snow, Big and Little Wood River Region
- When
- March 13, 7:00 AM MST to March 14, 1:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
SNow amounts at SNOTEL sites were: 10 inches at Dollarhide Summit, 11 inches at Galena, 17 inches at Galena Summit, 11 inches at Hyndman, 14 inches at Lost Wood Divide, 9 inches at Swede Peak, and 21 inches at Vienna Mine.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371111, 371112.